On the Tikhonov well-posedness of concave games and Cournot oligopoly games. (English) Zbl 1011.91004

The authors study a very essential problem concerning \(n\)-person noncooperative games. They analyse, under what assumption the game is Tikhonov well-posed (T-wp), that is, when the game has a Nash equilibrium (NE) satisfying the two conditions: (1) NE is unique, and (2) NE is a limit of every sequence of \(\varepsilon\)-Nash equilibria as \(\varepsilon \rightarrow 0\). Several sufficient conditions for games to have the T-wp property are given. Also one can find many interesting examples. The obtained results are applied to show that a Carnot oligopoly game has the T-wp property.


91A10 Noncooperative games
91A06 \(n\)-person games, \(n>2\)
Full Text: DOI


[1] KARAMARDIAN, S., The Nonlinear Complementarity Problem with Applications, Parts 1 and 2, Journal of Optimization Theory and Applications, Vol. 4, pp. 87-98, 1969 and Vol. 4, pp. 167-181, 1969. · Zbl 0169.06901 · doi:10.1007/BF00927414
[2] GABAY, D., and MOULIN, H., On the Uniqueness and Stability of Nash Equilibria in Noncooperative Games, Applied Stochastic Control in Econometrics and Management Science, Edited by A. Bensoussan et al., North-Holland, Amsterdam, Holland, pp. 271-293, 1980. · Zbl 0461.90085
[3] SZIDAROVSZKY, F., and YAKOWITZ, S., A New Proof of the Existence and Uniqueness of the Cournot Equilibrium, International Economic Review, Vol. 18, pp. 787-789, 1977. · Zbl 0368.90020 · doi:10.2307/2525963
[4] ROSEN, J. B., Existence and Uniqueness of Equilibrium Points for Concave Nperson Games, Econometrica, Vol. 33, pp. 520-534, 1965. · Zbl 0142.17603 · doi:10.2307/1911749
[5] WATTS, A., On the Uniqueness of Equilibrium in Cournot Oligopoly and Other Games, Games and Economic Behavior, Vol. 13, pp. 269-285, 1996. · Zbl 0851.90144 · doi:10.1006/game.1996.0037
[6] ATTOUCH, H., and WETS, R. J. B., Quantitative Stability of Variational Systems, Part 2: A Framework for Nonlinear Conditioning, SIAM Journal on Optimization, Vol. 3, pp. 359-385, 1993. · Zbl 0793.49005 · doi:10.1137/0803016
[7] DONTCHEV, A. L., and ZOLEZZI, T., Well-Posed Optimization Problems, Lecture Notes in Mathematics, Springer Verlag, Berlin, Germany, Vol. 1543, 1993. · Zbl 0797.49001
[8] LEMAIRE, B., Bonne Position, Conditionnement et Bon Comportement Asymptotique, Sáminaire d’Analyse Convexe, Montpellier, France, Vol. 5, pp. 5.1-5.12, 1992. · Zbl 1267.49006
[9] LUCCHETTI, R., and REVALSKI, J., Editors, Recent Developments in Well-Posed Variational Problems, Kluwer Academic Publishers, Dordrecht, Holland, 1995. · Zbl 0823.00006
[10] TIKHONOV, A. N., On the Stability of a Functional Optimization Problem, USSR Journal of Computational Mathematics and Mathematical Physics, Vol. 6, pp. 631-634, 1966.
[11] Hadamard, J., Sur les Problèmes aux Derivées Partielles et Leur Signification Physique, Bulletin, Princeton University, Vol. 13, pp. 49-52, 1902.
[12] HADAMARD, J., Lectures on Cauchy’s Problem in Linear Partial Differential Equations, Yale University Press, New Haven, Connecticut, 1983. · Zbl 0049.34805
[13] COURANT, R., and HILBERT, D., Methods of Mathematical Physics, Wiley-Interscience, New York, NY, Vol. 2, 1962. · Zbl 0099.29504
[14] CAVAZZUTI, E., and MORGAN, J., Well-Posed Saddle Point Problems, Optimization Theory and Algorithms, Edited by J. B. Hiriart-Urruty, W. Oettli, and J. Stoer, Marcel Dekker, New York, NY, pp. 61-76, 1983. · Zbl 0519.49015
[15] PATRONE, F., Well-Posedness as an Ordinal Property, Rivista di Matematica Pura ed Applicata, Vol. 1, pp. 95-104, 1987. · Zbl 0614.90003
[16] MARGIOCCO, M., PATRONE, F., and PUSILLO CHICCO, L., A New Approach to Tikhonov Well-Posedness for Nash Equilibria, Optimization, Vol. 40, pp. 385-400, 1997. · Zbl 0881.90136 · doi:10.1080/02331939708844321
[17] MARGIOCCO, M., PATRONE, F., and PUSILLO CHICCO, L., Metric Characterizations of Tikhonov Well-Posedness in Value, Journal of Optimization Theory Applications, Vol. 100, pp. 377-387, 1999. · Zbl 0915.90271 · doi:10.1023/A:1021738420722
[18] PATRONE, F., Well-Posed Minimum Problems for Preorders, Rendiconti del Seminario Matematico dell’ Universita’ di Padova, Vol. 84, pp. 109-121, 1990. · Zbl 0724.49004
[19] MANGASARIAN, O., Pseudoconvex Functions, SIAM Journal on Control, Vol. 3, pp. 281-290, 1965. · Zbl 0138.15702
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.